Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 181, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2002, 2:53 PM CDT for Sac County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 2:53 PM CDT (19:53 UTC)
- Expired
- Aug 16, 2002, 3:40 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 2:55 PM CDT | Hail 0.88 | Odebolt, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
066 WUUS53 KDMX 161953 SVRDSM IAC161-162040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 253 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SAC COUNTY IN WEST CENTRAL IOWA * UNTIL 340 PM CDT * AT 250 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ODEBOLT...OR ABOUT 53 MILES EAST OF SIOUX CITY...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ODEBOLT AROUND 300 PM... NEAR WALL LAKE AROUND 315 PM AND NEAR AUBURN AROUND 325 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4243 9532 4223 9530 4222 9488 4243 9489 COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:10 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 16, 1:10 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 110 PM CDT FRI AUG 16 2002 MAIN CONCERN IN SHORT TERM IS DVLPG SVR WX AND HOW LONG IT WILL LAST THEN SECOND ROUND WITH COLD FNT. ALL MODELS IN FAIR AGREEMENT ON INTENSE SFC LO DVLOP CNTRL PLAINS DEEPENING AND MOVING NEWRD WITH SHARP S/W TROF MOVG OUT OF PACIFIC NW AIDED BY DECENT JET ALG CANADIAN /U.S. BORDER. AVN LOOKS BEST ON POSITION OF SFC LO AND UPPER S/W TROF THIS MRNG. LINE HAS DVLPD IN STG THETA E ADVCTN ZN. HWVR ATTM LN STRUGGLING TO PENTRATE MUCH DRIER CAPPED AIR IN MUCH OF IA. LTST RUNS OF AVN/MESOETA SHOW TRENDS OF DYING OUT THIS ROUND OF PCPN THEN DVLPG STG SQUALL LINE AFT MIDN WITH HIGH POTENTIAL FOR WIND DAMAGE. ALL DYNAMICAL FIELDS STG THO BRF TIME FRAME PASSING THROUGH AREA MORE TYPICAL OF FALL SYSTEM. AFTER TNGT LINGERING SHWRS IN SERN CWA THEN FAIR WEATHER UNTIL ERY NXT WEEK. SECOND HALF OF NXT WEEK HAS SERIES OF FAIRLY STG SYSTEM MOVG THROUGH FAST FLOW. VERY ACTIVE PATTERN EVEN FOR SECOND HALF OF AUGUST. GUID TEMPS LOOK GD AS PASSAGE OF COLD FRNT BRINGS DECENT THCKNS FALLS. SOME ADJSTMNTS NEEDED FOR LCL EFFECTS. .DSM...NONE FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:33 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 42 min |
| Aug 16, 2:40 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 50 min |
| Aug 16, 3:41 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 34 min |
| Aug 16, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 26 min |
| Aug 16, 4:28 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 42 min |
| Aug 16, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 59 min |
| Aug 16, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 52 min |
| Aug 16, 5:33 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 37 min |
| Aug 16, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 55 min |
| Aug 16, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 47 min |
| Aug 16, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.